A new approach to cholesky-based covariance regularization in high dimensions

Adam J. Rothman, Elizaveta Levina, Ji Zhu

Research output: Contribution to journalArticle

61 Scopus citations


In this paper we propose a new regression interpretation of the Cholesky factor of the covariance matrix, as opposed to the well-known regression interpretation of the Cholesky factor of the inverse covariance, which leads to a new class of regularized covariance estimators suitable for high-dimensional problems. Regularizing the Cholesky factor of the covariance via this regression interpretation always results in a positive definite estimator. In particular, one can obtain a positive definite banded estimator of the covariance matrix at the same computational cost as the popular banded estimator of Bickel & Levina (2008b), which is not guaranteed to be positive definite. We also establish theoretical connections between banding Cholesky factors of the covariance matrix and its inverse and constrained maximum likelihood estimation under the banding constraint, and compare the numerical performance of several methods in simulations and on a sonar data example.

Original languageEnglish (US)
Pages (from-to)539-550
Number of pages12
Issue number3
StatePublished - Sep 1 2010



  • Cholesky decomposition
  • High-dimensional data
  • Large p small n
  • Lasso
  • Sparsity

Cite this